Ohio, 2012

Flash Flooding and Hail in Ohio, May 7, 2012

May 7, 2012 · NWS ILN · 9 events in 3 counties and zones

Thunderstorms developed across central Ohio in a weak shear environment with high instability ahead of a cold front during the afternoon. The storms continued to redevelop across the same locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed across central Ohio in a weak shear environment with high instability ahead of a cold front during the afternoon. The storms continued to redevelop across the same locations. The main threat from theses storms was large hail, heavy rain, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 7, 12:36 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, May 7, 12:36 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT MON MAY 7 2012

.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE SLOWLY EAST
THROUGH THE REGION TODAY. NUMEROUS THUNDERSTORMS WILL DEVELOP IN
THE WARM... UNSTABLE AND VERY MOIST AIR AHEAD OF THE FRONT...WITH
A THREAT FOR SEVERE STORMS AND LOCALIZED FLOODING. THIS SYSTEM
WILL MOVE EAST TUESDAY...WITH A SECONDARY COLD FRONT FOLLOWING ON
WEDNESDAY... LEADING TO BELOW NORMAL TEMPERATURES FOR THE LATTER
PART OF THE WEEK.

 &&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MID/UPR LEVEL RIDGE TO FLATTEN AS SHORTWAVE TRACKS EAST THRU OHIO
TODAY. ASSOCIATED SFC LOW PRESSURE TO TRACK EAST INTO NW OHIO BY
00Z TUE. EXPECT AN AXIS OF MODERATE INSTABILITY TO DEVELOP IN THE
WARM SECTOR AHEAD OF APPROACHING COLD FRONT. BEST 0-6KM BULK SHEAR
ACRS THE NORTH EARLY CLOSER TO THE WARM FRONT AND THEN INCREASES
TO AROUND 25 KTS WITH THE APPROACH OF THE COLD FRONT BY EVENING.
EXPECT THE COMBINATION OF INSTBY/SHEAR TO RESULT IN ORGANIZED
MULTI-CELL STORMS. MAIN SEVERE WEATHER DAMAGING WINDS AND LARGE HAIL.
BETTER CHANCE FOR ROTATING STORMS WILL OCCUR NEAR THE NWD
ADVANCING WARM FRONT. FAVORABLE MOISTURE TRANSPORT INTO THE REGION
WITH PW/S INCREASING TO BETWEEN 1.5 AND 1.7 INCHES ABOUT 200
PERCENT ABOVE NORMAL. THEREFORE...EXPECT VERY HEAVY RAINFALL
RATES. THESE RAINFALL RATES ALONG WITH A WET GROUND FROM RECENT
RAIN MAY RESULT IN LOCALIZED FLOODING. WILL HIGHLIGHT THE SEVERE
WEATHER AND FLOOD THREATS IN THE HWO PRODUCT.

REGARDING POPS...REMNANTS OF WEAKENING MCS TO AFFECT THE NORTH
EARLY. WILL ALLOW FOR THIS CONVECTION AND THEN RAMP POPS UP TO
CATEGORICAL BY LATE AFTN. TEMPS WILL BE TRICKY TODAY...DUE TO
CLOUD COVER/AIRMASS CHANGE AND PRECIPITATION. HAVE OPTED TO GO
WITH A BLENDED SOLN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
POSITIVELY TILTED UPPER LEVEL TROF TO DIG SE THRU THE UPPER MS
VALLEY/WRN GREAT LAKES WITH WESTERLY FLOW BACKING MORE SW OVER
ILNS FA LATE TONIGHT/TUE. SFC LOW TO TRACK NE THRU THE GREAT LAKES
INTO SRN CANADA WITH SLOW MOVING COLD FRONT TO PUSH INTO EASTERN
SECTION OF ILN/S FA BY 12Z TUE. ONGOING CONVECTION WITH POTENTIAL
SEVERE WEATHER AHD OF APPROACHING COLD FRONT THIS EVENING.
FAVORABLE MOISTURE TRANSPORT TO CONTINUE ACROSS EASTERN HALF OF FA
OVERNIGHT IN AN AREA OF FAVORABLE POST FRONTAL 925 MB CONVERGENCE.
WILL CONTINUE CATEGORICAL POPS IN THE EAST THRU EARLY TUE AND THEN
SLOWLY DROP TO LKLY BY LATE MORNING AND THEN ENDING TUE EVENING.
KEPT TONIGHTS LOWS ON THE WARM SIDE OF GUIDANCE. FOR HIGHS TUESDAY
HAVE OPTED FOR A BLENDED SOLN.

UPPER LEVEL TROF TO CONTINUE DIGGING SE INTO OHIO VALLEY WED. THIS
INDUCES AN E-W SFC TROF WHICH DROPS S INTO ILN/S FA WED AFTN.
MARGINAL INSTBY ALSO DEVELOPS SO CAN NOT RULE OUT THUNDER BUT KEPT
MENTION LIMITED TO CHANCE CAT OF SHOWERS. EXPECT BEST POPS ACRS
THE NORTH WHERE INSTBY AND FORCING OVERLAPS. HAVE TRENDED WED/S
HIGHS A LTL COOLER THAN GUID.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL BUILD IN FOR THE REST OF THE WEEK. INITIALLY
THIS WILL BRING BELOW NORMAL TEMPERATURES. BUT THEN READINGS WILL
REBOUND ON THE BACK SIDE OF THE HIGH WHICH WILL BE COINCIDENT WITH
BUILDING UPPER HEIGHTS. AN APPROACHING TROUGH MAY BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS ON SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS WILL AFFECT KLUK/KCMH DURING THE EARLY
AFTERNOON. OTHERWISE...VFR CONDITIONS ARE EXPECTED ACROSS THE TAF
SITES THROUGH 21Z. AHEAD OF AN APPROACHING COLD FRONT...NUMEROUS
THUNDERSTORMS WILL DEVELOP AFTER 21Z. THESE WILL AFFECT ALL TAF
SITES THROUGH THE EVENING. ASIDE FROM THUNDERSTORMS...CONDITIONS
ARE FAVORABLE FOR A MORE STEADY RAINFALL TO OCCUR DURING THE
OVERNIGHT HOURS. HAVE REFLECTED THIS WITH SEVERAL HOURS OF LIGHT
RAIN IN THE TAFS AFTER THE PASSAGE OF HEAVIER THUNDERSTORMS.

BEHIND THE FRONT...CIGS WILL LOWER TO MVFR...WITH 1 TO 2 KFT
STRATUS EXPECTED AREA WIDE LATE TONIGHT. THERE MAY BE SOME
PERIODS WHERE CIGS ACROSS NORTHERN TERMINALS KDAY/KLCK/KCMH WILL
DROP TO IFR BEFORE SUNRISE. FOG/MIST DEVELOPMENT WILL ALSO BE
POSSIBLE DURING THE OVERNIGHT PERIOD. AFTER SUNRISE
TUESDAY...CIGS WILL GRADUALLY IMPROVE. HOWEVER...AT THIS POINT IT
APPEARS THAT MVFR CIGS WILL LAST THROUGH THE BETTER PART OF THE
MORNING.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, May 7, 4:36 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
536 AM EDT MON MAY 7 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-080945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
536 AM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF LOW PRESSURE TRACKING
THROUGH THE REGION. SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON
INTO THE EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREATS. INTENSE RAINFALL FROM THESE STORMS COULD ALSO
PRODUCE FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 7, 11:38 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 PM EDT MON MAY 7 2012

OHZ055-056-071715-
FRANKLIN OH-LICKING OH-
1238 PM EDT MON MAY 7 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LICKING AND NORTHEASTERN
FRANKLIN COUNTIES THROUGH 115 PM EDT...

AT 1238 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
ALBANY...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUMMIT STATION...
JOHNSTOWN...PATASKALA...BEECHWOOD TRAILS...GRANVILLE SOUTH AND
GRANVILLE.

ALSO...JERSEY AND ALEXANDRIA ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3998 8250 3999 8290 4012 8291 4013 8284
      4013 8276 4015 8276 4019 8251 4008 8246

HATZOS
Special weather statement, May 7, 12:08 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
108 PM EDT MON MAY 7 2012

OHZ056-071745-
LICKING OH-
108 PM EDT MON MAY 7 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LICKING COUNTY THROUGH
145 PM EDT...

AT 107 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BEECHWOOD
TRAILS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
BEECHWOOD TRAILS...GRANVILLE...GRANVILLE SOUTH...
NEWARK...HEBRON...HEATH AND ALEXANDRIA.

LAT...LON 4013 8265 4017 8231 4004 8228 3995 8237
      3996 8271 3999 8273 4008 8272

HATZOS
Special weather statement, May 7, 1:36 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
236 PM EDT MON MAY 7 2012

OHZ064-065-071900-
FAIRFIELD OH-PICKAWAY OH-
236 PM EDT MON MAY 7 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PICKAWAY AND WESTERN
FAIRFIELD COUNTIES THROUGH 300 PM EDT...

AT 233 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ASHVILLE...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE ONE HALF INCH DIAMETER HAIL.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
PICKAWAY AND WESTERN FAIRFIELD COUNTIES...INCLUDING RINGGOLD...SLATE
RUN METRO PARK...ROYALTON AND LITHOPOLIS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3961 8299 3970 8308 3980 8290 3979 8283
      3982 8283 3983 8280 3985 8280 3986 8279
      3973 8270

ASL
Special weather statement, May 7, 2:45 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT MON MAY 7 2012

OHZ034-072015-
MERCER OH-
345 PM EDT MON MAY 7 2012

...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY THROUGH 415 PM
EDT...

AT 342 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FORT
RECOVERY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FORT RECOVERY...ST.
HENRY...COLDWATER AND CELINA.

ALSO...WABASH...CARTHAGENA...NEPTUNE...MONTEZUMA AND CHICKASAW ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4062 8445 4051 8445 4041 8450 4035 8479
      4035 8481 4050 8481 4052 8481 4058 8472
      4064 8454

HATZOS
Special weather statement, May 7, 3:08 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT MON MAY 7 2012

OHZ034-035-072045-
AUGLAIZE OH-MERCER OH-
408 PM EDT MON MAY 7 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER AND WESTERN
AUGLAIZE COUNTIES THROUGH 445 PM EDT...

AT 404 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ST.
HENRY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. IN ADDITION...VERY HEAVY RAINFALL IS EXPECTED.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLDWATER AND CELINA.

ALSO...CARTHAGENA...MARIA STEIN...MONTEZUMA...CHICKASAW...NEPTUNE AND
BULKHEAD ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4062 8452 4062 8446 4053 8440 4047 8440
      4041 8446 4037 8453 4036 8473 4042 8478
      4050 8474

HATZOS

The radar

The Cincinnati radar (KILN), 126 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 heavy rain, 2 flash flood. Local standard time, as filed.

Hail, Mercer

When
May 7, 3:19 PM EST to 3:23 PM EST
Where
Mercer County, 2 mi S of Coldwater
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.371, -84.620

Hail, Auglaize

When
May 7, 3:28 PM EST to 3:32 PM EST
Where
Auglaize County, 3 mi WNW of New Bremen
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.447, -84.433

Hail, Auglaize

When
May 7, 3:36 PM EST to 3:40 PM EST
Where
Auglaize County, St Marys
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.530, -84.380

Hail, Auglaize

When
May 7, 3:46 PM EST to 3:50 PM EST
Where
Auglaize County, New Knoxville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -84.320

Heavy Rain, Auglaize

When
May 7, 4:35 PM EST to 5:35 PM EST
Where
Auglaize County, 2.31 mi WSW of Fryburg
Reported by
Public
Coordinates
40.503, -84.188

Field flooding occurred due to heavy rainfall.

Flash Flood, Mercer

When
May 7, 4:35 PM EST to 5:35 PM EST
Where
Mercer County, 1 mi N of St Henry to 1.38 mi ENE of St Henry
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.434, -84.630

High water was reported along Carthagena Road due to heavy rain.

Heavy Rain, Fairfield

When
May 7, 5:04 PM EST to 6:04 PM EST
Where
Fairfield County, 3 mi NE of Lancaster
Reported by
Trained Spotter
Coordinates
39.751, -82.560

A small stream was reported out of its banks due to heavy rain.

Flash Flood, Fairfield

When
May 7, 5:29 PM EST to 6:29 PM EST
Where
Fairfield County, Bremen to 0.5 mi N of Bremen
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.700, -82.430

Street flooding due to heavy rain was reported on some of the roads in Bremen.

Heavy Rain, Fairfield

When
May 7, 6:04 PM EST to 7:04 PM EST
Where
Fairfield County, Bremen
Reported by
Fire Department/Rescue
Coordinates
39.700, -82.430

Water was reported up to the curb on some roadways due to heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382631, 382632, 382633, 382634, 382638, 386794, 382635, 382636, 382637.